Pennsylvania, 2014

Flood and Damaging Winds in Pennsylvania, August 12, 2014

August 12, 2014 · NWS PBZ · 22 events in 8 counties and zones

Thunderstorms developed ahead of a cold front the afternoon of August 12th with scattered severe thunderstorms over eastern Ohio and western Pennsylvania. Minor road flooding also occurred across portions of Allegheny county in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed ahead of a cold front the afternoon of August 12th with scattered severe thunderstorms over eastern Ohio and western Pennsylvania. Minor road flooding also occurred across portions of Allegheny county in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 10:01 AM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 10:01 AM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT TUE AUG 12 2014

.SYNOPSIS...
A COLD FRONT WILL SPAWN MORE SHOWERS AND THUNDERSTORMS TODAY.
SEASONABLY COOL TEMPERATURES ARE EXPECTED FOR THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
DRY SLOT AS INDICATED ON SATELLITE IS HELPING TO SCATTER OUT THE
CLOUD DECK OVER MOST OF OHIO IN ADVANCE OF THE COLD FRONT THIS
MORNING. THIS SHOULD HELP TO DESTABILIZE THE REGION...AS IS
ALREADY THE CASE OVER CENTRAL OHIO PER THE LATEST MESOANALYSIS. IN
ADDITION...A SHORTWAVE OUT AHEAD OF THE FRONT HAS ALREADY SPARKED
SOME SHOWERS AND THUNDERSTORMS. EXPECT COVERAGE TO INCREASE
THROUGH THE AFTERNOON...AS DEEP SHEAR INCREASES TO NEAR 35-40KTS
ACROSS THE AREA. THIS SHOULD SUPPORT STRONG TO SEVERE
STORMS...ESPECIALLY WHERE WE REMAIN CLOUD FREE LONGEST...PROVIDING
FOR MORE INSTABILITY. THE STORM PREDICTION CENTER HAS FORECASTED A
SLIGHT SEVERE RISK FOR TODAY...MENTION OF WHICH WILL BE MAINTAINED
IN THE HAZARDOUS WEATHER OUTLOOK WITH A PRIMARY THREAT OF DAMAGING
WIND GUSTS.

TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF SUN BREAKS
THROUGH THE CLOUDS...BUT GENERALLY WENT WITH MID 70'S ACROSS THE
ENTIRE AREA.

BASED ON THE LATEST HI RES MODEL DATA....THE COLD FRONT AND MOST
OF THE PRECIPITATION SHOULD BE EAST OF THE APPALACHIANS BY
MIDNIGHT TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
UPR TROF SHOULD MAINTAIN CLD COVER AND SHWR CHCS THROUGH
WEDNESDAY WITH LOW CONVECTIVE THRESHOLDS IN COLD NORTHWEST FLOW.

INCRSG SBSDNC AND DRY ADVCNT WL IMPROVE CONDITIONS THEREAFTER...ALTHOUGH
LOW CONVECTIVE TEMPS SHOULD SPPRT STRATOCU PARTICULARLY ON THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
GENLY DRY WEA IS EXPD THRU THE LONG TERM AS SFC HIGH PRES BLDS
ACRS THE GT LKS AND UPR OH VLY RGN AS AN UPR TROF EXITS THE E
COAST. PREFERRED THE DRIER ECMWF AND ENSEMBLE SOLN OVER THE GFS.
TEMPS SHOULD GRDLY WRM TO ABV SEASONAL LVLS BY LT IN THE PD.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
WDSPRD MVFR WITH OCNL IFR CONDS ARE EXPD AS GT LKS LOW PRES CONTS
TO BRING SHWRS AND SC/ST TO THE RGN. A GRDL IMPROVEMENT IS EXPD
LTR THIS MRNG...BEFORE THE LOW/S ASSOCIATED CDFNT ADVNS ACRS THE
AREA THIS AFTN. TSTM CHCS WL INCR AHD OF THE CDFNT AND INCLUDED A
VCTS MENTION IN THE TAFS UNTIL TIMING/COVG DETAILS BCM MORE CLEAR.

OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
A DISTURBANCE WL BRING PSBL RSTRNS INTO WED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 12, 2:27 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 AM EDT TUE AUG 12 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-130730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
327 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY WITH THE
PRIMARY HAZARD COMING FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Local storm report, Aug 12, 11:11 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1211 PM EDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     FLOOD            2 NNE PEARL             40.40N  81.71W
08/11/2014                   COSHOCTON          OH   EMERGENCY MNGR

            FLOODING REPORTED NEAR INTERSECTION OF COUNTY ROAD 43
            AND STATE ROUTE 93.

&&

EVENT NUMBER PBZ1401790
Special weather statement, Aug 12, 11:51 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 PM EDT TUE AUG 12 2014

OHZ039-048-057-058-121730-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
1251 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MUSKINGUM...SOUTH
CENTRAL TUSCARAWAS...SOUTHEASTERN COSHOCTON AND WESTERN GUERNSEY
COUNTIES...

AT 1247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADAMSVILLE...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  NORWICH...            FERNCLIFF...          BRIDGEVILLE...
  ADAMSVILLE...         OTSEGO...             NEW CONCORD...
  BODEN...              CAMBRIDGE...          KIMBOLTON...
  BYESVILLE...          SALT FORK STATE PARK...
  OLD WASHINGTON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4027 8147 3996 8140 3995 8191 4015 8195

34
Special weather statement, Aug 12, 12:28 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT TUE AUG 12 2014

OHZ040-041-121800-
CARROLL OH-COLUMBIANA OH-
128 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL AND WEST CENTRAL
COLUMBIANA COUNTIES...

AT 124 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DELLROY...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  DELLROY...            CARROLLTON...         AUGUSTA...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4074 8096 4050 8095 4045 8122 4060 8123

BOOKBINDER
Special weather statement, Aug 12, 12:33 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT TUE AUG 12 2014

OHZ039-049-058-121800-
GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
133 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GUERNSEY...SOUTH
CENTRAL TUSCARAWAS AND SOUTHWESTERN HARRISON COUNTIES...

AT 128 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BIRMINGHAM TO OLD WASHINGTON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SALT FORK STATE PARK...                     OLD WASHINGTON...
  BIRMINGHAM...         LONDONDERRY...        FREEPORT...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4027 8123 3999 8124 3999 8155 4026 8148

BOOKBINDER
Special weather statement, Aug 12, 12:48 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT TUE AUG 12 2014

OHZ040-041-049-050-121815-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-
148 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CARROLL...NORTH CENTRAL
HARRISON...NORTHWESTERN JEFFERSON AND SOUTH CENTRAL COLUMBIANA
COUNTIES IN EASTERN OHIO...

AT 145 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GUILFORD
LAKE STATE PARK TO KILGORE...MOVING EAST AT 20 MPH.

DOPPLER RADAR INDICATED THE STRONGEST STORM WAS JUST SOUTHWEST OF
MECHANICSTOWN AT 145 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE OFF TO THE EAST. HEAVY RAIN WILL POND
WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MECHANICSTOWN...      KILGORE...            MILLPORT...
  BERGHOLZ...           SALINEVILLE...        HAMMONDSVILLE...

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE
ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4080 8066 4049 8068 4039 8107 4068 8102

BOOKBINDER
Special weather statement, Aug 12, 1:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT TUE AUG 12 2014

OHZ049-059-121845-
BELMONT OH-HARRISON OH-
215 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BELMONT AND
SOUTHERN HARRISON COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PIEDMONT...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  PIEDMONT...           FLUSHING...           NEW ATHENS...
  CADIZ...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4032 8088 4012 8089 4009 8120 4025 8122

BOOKBINDER

The radar

The Pittsburgh radar (KPBZ), 29 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 12, 1:55 PM EST
Where
Beaver County, 0.82 mi W of Blackhawk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.718, -80.466

The 911 Call Center reported trees down on Lisbon Road.

Thunderstorm Wind, Beaver

When
August 12, 2:07 PM EST
Where
Beaver County, 2.14 mi NNE of Dawson Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.730, -80.390

The 911 Call Center reported trees down on May Road in Chippewa.

Thunderstorm Wind, Beaver

When
August 12, 2:08 PM EST
Where
Beaver County, 1.48 mi NNE of Dawson Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.720, -80.390

The 911 Call Center reported trees down on Bradys Run Road.

Thunderstorm Wind, Allegheny

When
August 12, 2:36 PM EST
Where
Allegheny County, 0.52 mi E of Bon Meade
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.550, -80.240

The 911 Call Center reported trees down on Spring Run Road.

Thunderstorm Wind, Butler

When
August 12, 2:55 PM EST
Where
Butler County, 0.69 mi N of Criders Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.690, -80.100

The 911 Call Center reported trees down around Cranberry Township.

Thunderstorm Wind, Allegheny

When
August 12, 3:02 PM EST
Where
Allegheny County, 2.1 mi E of Highland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.550, -80.010

A tree was reported down by the public at the intersection of MCintyre and Van Fleet.

Thunderstorm Wind, Allegheny

When
August 12, 3:06 PM EST
Where
Allegheny County, 0.53 mi W of Millvale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.480, -79.990

The public reported a tree down blocking road at Mt. Pleasant and Beech Roads.

Thunderstorm Wind, Allegheny

When
August 12, 3:08 PM EST
Where
Allegheny County, 1.42 mi ESE of Mt Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.373, -80.005

The 911 Call Center reported trees and wires down at Belleville and 6th Street.

Thunderstorm Wind, Allegheny

When
August 12, 3:10 PM EST
Where
Allegheny County, 0.61 mi NE of Crafton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.437, -80.023

A trained spotter reported a tree snapped on MT. Washington.

Thunderstorm Wind, Butler

When
August 12, 3:10 PM EST
Where
Butler County, 1.48 mi SSW of Cooperstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.700, -79.930

The 911 Call Center reported trees down in and around Middlesex.

Flood, Allegheny

When
August 12, 3:30 PM EST to 5:00 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff to 0.59 mi ENE of Glendale
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
40.530, -80.020

Street flooding was reported across much of Pittsburgh and the North hills, with some vehicles stranded in high water.

Thunderstorm Wind, Allegheny

When
August 12, 3:42 PM EST
Where
Allegheny County, 0.67 mi NNW of Edgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
40.438, -79.886

The public reported large branches in the roadway.

Thunderstorm Wind, Westmoreland

When
August 12, 3:47 PM EST
Where
Westmoreland County, 0.53 mi E of Murrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.430, -79.690

The 911 Call Center reported trees and wires down.

Thunderstorm Wind, Mercer

When
August 12, 3:54 PM EST
Where
Mercer County, 1.04 mi W of Wheatland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.200, -80.500

The 911 Call Center reported trees down.

Thunderstorm Wind, Mercer

When
August 12, 3:54 PM EST
Where
Mercer County, 1.25 mi WSW of Farrell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.210, -80.500

The 911 Call Center reported wind damage to basketball hoops and fences.

Thunderstorm Wind, Armstrong

When
August 12, 4:11 PM EST
Where
Armstrong County, 2.07 mi N of South Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.660, -79.370

The 911 Call Center reported one tree and wires down.

Thunderstorm Wind, Armstrong

When
August 12, 4:18 PM EST
Where
Armstrong County, 0.87 mi SE of Elderton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.690, -79.340

The 911 Call Center reported a tree and wires down.

Thunderstorm Wind, Indiana

When
August 12, 4:39 PM EST
Where
Indiana County, 1.38 mi S of Garbleton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.710, -79.100

The 911 Call Center reported trees down in Rayne Township.

Thunderstorm Wind, Indiana

When
August 12, 4:47 PM EST
Where
Indiana County, Marion Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.770, -79.050

The 911 Call Center reported a tree down in Marion Center.

Thunderstorm Wind, Indiana

When
August 12, 4:51 PM EST
Where
Indiana County, 0.52 mi E of Clymer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.670, -79.010

The 911 Call Center reported trees down around Clymer.

Thunderstorm Wind, Indiana

When
August 12, 5:07 PM EST
Where
Indiana County, 1.26 mi WNW of Mentcle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.640, -78.900

The 911 Call Center reported trees down in Pine Township.

Thunderstorm Wind, Jefferson

When
August 12, 5:19 PM EST
Where
Jefferson County, 1.48 mi NNW of Cramer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.040, -78.860

The 911 Call Center reported a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533752, 533754, 533755, 533756, 533757, 533759, 533761, 533762, 533764, 533765, 533751, 533767, 533769, 533770, 533771, 533773, 533775, 533777, 533778, 533780, 533782, 533784.